Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 8, NWS Salt Lake City, UT

March 1, 2023Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Mar 1, 2023, 2:51 PM MST for Washington County, Utah. It took effect at Mar 1, 2023, 11:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 2:51 PM MST (21:51 UTC)
In effect from
Mar 1, 2023, 11:00 PM MST
Expired
Mar 2, 2023, 11:00 AM MST
In force
12 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS75 KSLC 012151
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
251 PM MST Wed Mar 1 2023

UTZ123-021800-
/O.NEW.KSLC.WI.Y.0008.230302T0600Z-230302T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
251 PM MST Wed Mar 1 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County, specifically through Black
  Ridge Canyon to north of Washington City as well as La Verkin,
  Hurricane and the Sand Hollow area.

* WHEN...From 11 PM this evening to 11 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
029 
WWUS75 KSLC 021107
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
407 AM MST Thu Mar 2 2023

UTZ123-021800-
/O.CON.KSLC.WI.Y.0008.000000T0000Z-230302T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
407 AM MST Thu Mar 2 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Lower Washington County, specifically through Black
  Ridge Canyon to north of Washington City as well as La Verkin,
  Hurricane and the Sand Hollow area.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 1, 5:41 AM MST, 9 hours 10 minutes earlier.

Area forecast discussion, Mar 1, 5:41 AM MST, 9 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
541 AM MST Wed Mar 1 2023

.SYNOPSIS...A significant winter storm will impact much of
the region through this evening, with impacts lingering across
southern Utah into early Thursday morning. The active pattern will
continue into next week, with several relatively weak systems
expected to impact portions of the area.

&&

.SHORT TERM (THROUGH 00Z SATURDAY)...A storm system diving south
through CA associated with a strong N-S jet is pinching off into a
closed low this morning. This low will continue tracking SSE before
moving ESE through AZ tonight. Ahead of this low, Utah remains in a
southwesterly flow aloft, with a slightly anomalous moisture plume
spreading into the area.

Precipitation began developing overnight over southern Utah under
diffluent flow aloft. Meanwhile, across northern Utah, H7 warm
advection remains in place ahead of an H7 boundary moving into
northwest Utah. This area is also associated with precipitation.
Expect these two areas of precipitation to converge near SLC and the
I-80 corridor as a deformation axis develops late this morning while
the storm undergoes lee cyclogenesis across Nevada (pressure falls
are already noted in the lee of the Sierra Nevada). As the surface
low tracks across AZ, expect the heaviest precipitation with this
storm to occur from the deformation axis southward. Areas across
southern Utah favored in a south to southwesterly flow, such as the
Pine Valley Mountains, the Markagunt Plateau, and south-central
Utah, will be most favored. Lower Washington County should remain as
mostly rain as the airmass is not particularly cold, but can not
rule out brief periods of snow in the heavier precipitation with
very little or no accumulation.

As the storm tracks east overnight, a north to northeast flow will
spread through the forecast area, while precipitation begins winding
down from north to south. Given the deep surface low, a tight
northerly pressure gradient will develop over Utah, leading to gusty
north winds tonight into tomorrow morning, especially in open areas
of western Utah as well as near canyons in Washington County.

Thursday will finally see a break in precipitation areawide. This
break will be brief, as a progressive shortwave trough will cross
Utah on Friday. This will bring another round of snow to northern
Utah, although amounts at this time are not expected to be
particularly large.

No changes to going winter weather highlights. While the forecast
for northern Utah valleys calls for marginal to low-end advisory
snow amounts, most of the Salt Lake to Ogden corridor is not likely
to fill in with accumulating snow (i.e., higher snow rates) until
the latter portion of the morning commute, and travel impacts are
expected to become less significant after sunrise with increased
daytime heating.

.LONG TERM (After 00Z Saturday)...Long term forecast period begins
with a quick northern grazing shortwave and associated surface
reflection quickly shifting eastward out of the region. Expect
precipitation to largely be done (or wrapping up) by this point, but
will see potential for some gusty winds to linger at higher
elevations along the central mountains, as well as out of canyons
and into portions of Castle Country, the San Rafael Swell, and Uinta
Basin. Aside from that, the departing system will bring a quick shot
of cold air along with clearer skies behind it, pushing temperatures
in many locations several degrees colder than the previous night.
While winds will largely be lighter outside some of the
aforementioned locations, will still see enough to result in brisk
wind chills. To that end, will see potential for a period of single
digit wind chills for much of the Wasatch Front for several hours
prior to sunrise Saturday morning. With modest height rises
associated with a brief period of weak ridging, will see
temperatures rebound quickly during the day Saturday, though to
levels still well below climatological normal for early March.

By Saturday evening, weather pattern once again begins to shift to a
more unsettled one, as a more robust trough slowly digs southward
along the PacNW coast. In turn, this trough initially results in a
messy zonal flow with weaker embedded shortwave impulses and an
amplified jet over the local forecast region, which gradually shifts
more west-southwesterly to southwesterly into the early portion of
the work week. This yields increased precipitation chances,
primarily from central Utah northward, and particularly over the
mountains and orographically favored locations. While certainty in
finer scale details remains low at this time, the pattern would
favor some potential for moderate snow accumulations in the central
and northern mountains. Guidance seems to also show some
disagreement on where a low level baroclinic zone will setup, and in
turn ensembles show a decent bit of spread in 700mb temps and
associated snow levels. At the moment, central to northern valleys
are forecast to have cold enough temps to keep snow levels low
enough for some light snow accumulations, but if the baroclinic zone
ends up further north and some of the warmer temps verify, could see
some p-type issues arise in a few spots.

Uncertainty further increases by the middle of the week, with
deterministic and ensemble guidance showing a wide array of
potential outcomes for how the trough and associated flow evolves.

&&

.AVIATION...KSLC...Southerly winds, gusty at times, persist ahead of
winter storm. CIGS decrease through the morning, with a period of
steady -SN and associated MVFR to IFR CIGS/VIS expected from early
morning into the early afternoon. Winds shift northwesterly, with a
few lingering snow showers possible through the afternoon. By the
evening and into the overnight, anticipate a bit of clearing with
SCT to BKN VFR skies developing.

.REST OF UTAH AND SOUTHWEST WYOMING...A winter storm will impact
area terminals through much of the TAF period. For southern
terminals, -SN (and -RA at SGU) likely to persist into mid
afternoon, with CIGS/VIS degraded accordingly. Lingering isolated to
scattered activity expected thereafter, tapering off overnight into
Thursday. For northern terminals, -SN will increase in coverage
through Wednesday morning, with deteriorated CIGS/VIS. By early to
mid afternoon, persistent -SN begins to taper off, with isolated to
scattered activity expected into the evening. From evening into the
overnight hours, anticipate at least some amount of gradual clearing.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 AM MST this morning for UTZ106.

     Winter Storm Warning until 5 PM MST this afternoon for UTZ108-
     110-111.

     Winter Weather Advisory until 5 PM MST this afternoon for UTZ112.

     Winter Storm Warning until 5 AM MST Thursday for UTZ113-117-122-
     124-125-127-128.

     Winter Weather Advisory until 5 AM MST Thursday for UTZ115-116-
     118-120-126-129.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Thursday for UTZ131.

WY...None.

&&

Cheng/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Mar 1, 9:44 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
944 AM MST WED MAR 01 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     SNOW             ROY                     41.18N 112.04W
02/28/2023  M2.0 INCH        WEBER              UT   TRAINED SPOTTER

0413 AM     SNOW             ALTA                    40.58N 111.64W
03/01/2023  M7.0 INCH        SALT LAKE          UT   MESONET

            ALTA - COLLINS - 9662 FT

0430 AM     SNOW             PARK CITY               40.66N 111.57W
03/01/2023  M2.5 INCH        SUMMIT             UT   TRAINED SPOTTER

            CANYONS VILLAGE AT PARK CITY - 8800 FT

0431 AM     SNOW             BRIGHTON                40.59N 111.58W
03/01/2023  M6.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            BRIGHTON CREST - 9500 FT

0501 AM     SNOW             ALTA                    40.59N 111.64W
03/01/2023  M4.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            ALTA UDOT - 8799 FT

0511 AM     SNOW             BRIGHTON                40.62N 111.59W
03/01/2023  M4.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SOLITUDE - 8200 FT

0515 AM     SNOW             PARK CITY               40.61N 111.54W
03/01/2023  M4.5 INCH        SUMMIT             UT   TRAINED SPOTTER

            PARK CITY MOUNTAIN - 9300 FT

0522 AM     SNOW             LOGAN                   41.90N 111.63W
03/01/2023  M13.0 INCH       CACHE              UT   TRAINED SPOTTER

            LOGAN MOUNTAINS - 8400 FT

0530 AM     SNOW             SUNDANCE                40.37N 111.59W
03/01/2023  M2.5 INCH        UTAH               UT   MESONET

            SUNDANCE MID MOUNTAIN - 7450 FT

0535 AM     SNOW             ALTA                    40.57N 111.65W
03/01/2023  M1.5 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SNOWBIRD - 8100 FT

0539 AM     SNOW             POWDER MTN              41.36N 111.71W
03/01/2023  M6.5 INCH        WEBER              UT   OFFICIAL NWS OB

            POWDER MOUNTAIN - 0 FT

0600 AM     SNOW             KAYSVILLE               41.05N 111.94W
03/01/2023  M1.0 INCH        DAVIS              UT   TRAINED SPOTTER

0700 AM     SNOW             HYRUM                   41.62N 111.83W
03/01/2023  M0.3 INCH        CACHE              UT   TRAINED SPOTTER

0700 AM     SNOW             ST GEORGE               37.25N 113.62W
03/01/2023  M3.0 INCH        WASHINGTON         UT   TRAINED SPOTTER

0700 AM     SNOW             OAKLEY                  40.71N 111.30W
03/01/2023  M0.3 INCH        SUMMIT             UT   TRAINED SPOTTER

0700 AM     SNOW             PARK CITY               41.26N 111.84W
03/01/2023  M0.5 INCH        WEBER              UT   COOP OBSERVER

0700 AM     SNOW             LOGAN                   41.74N 111.86W
03/01/2023  M0.2 INCH        CACHE              UT   COOP OBSERVER

0700 AM     SNOW             CEDAR CITY              37.68N 113.07W
03/01/2023  M0.8 INCH        IRON               UT   COOP OBSERVER

0700 AM     SNOW             BEAVER                  38.28N 112.62W
03/01/2023  M0.1 INCH        BEAVER             UT   TRAINED SPOTTER

0700 AM     SNOW             OAK CITY                39.37N 112.33W
03/01/2023  M1.0 INCH        MILLARD            UT   TRAINED SPOTTER

0700 AM     SNOW             CEDAR CITY              37.64N 113.13W
03/01/2023  M1.5 INCH        IRON               UT   TRAINED SPOTTER

0700 AM     SNOW             NEWCASTLE               37.66N 113.55W
03/01/2023  M1.5 INCH        IRON               UT   TRAINED SPOTTER

0700 AM     SNOW             FRUIT HEIGHTS           41.05N 111.91W
03/01/2023  M0.2 INCH        DAVIS              UT   TRAINED SPOTTER

0707 AM     SNOW             OAK CITY                39.33N 112.33W
03/01/2023  M0.5 INCH        MILLARD            UT   COOP OBSERVER

0709 AM     SNOW             KANAB                   37.05N 112.53W
03/01/2023  M6.0 INCH        KANE               UT   TRAINED SPOTTER

0714 AM     SNOW             SPRINGDELL              40.33N 111.63W
03/01/2023  M4.0 INCH        UTAH               UT   TRAINED SPOTTER

            PROVO CANYON - 6100 FT

0757 AM     SNOW             BRIGHTON                40.64N 111.64W
03/01/2023  M1.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            BIG COTTONWOOD SPRUCES - 7402 FT

0800 AM     SNOW             ZION NP                 37.21N 112.98W
03/01/2023  M0.3 INCH        WASHINGTON         UT   COOP OBSERVER

0800 AM     SNOW             HEBER CITY              40.50N 111.41W
03/01/2023  M1.0 INCH        WASATCH            UT   TRAINED SPOTTER

0800 AM     SNOW             HANKSVILLE              38.26N 110.18W
03/01/2023  M1.8 INCH        WAYNE              UT   COOP OBSERVER

0800 AM     SNOW             NEW HARMONY             37.48N 113.31W
03/01/2023  M8.0 INCH        WASHINGTON         UT   COOP OBSERVER

0800 AM     SNOW             CAPITOL REEF NP         38.29N 111.26W
03/01/2023  M0.2 INCH        WAYNE              UT   COOP OBSERVER

0939 AM     SNOW             SOUTH JORDAN            40.55N 111.99W
03/01/2023  M1.8 INCH        SALT LAKE          UT   NWS EMPLOYEE

&&

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.